Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 1999, 10:18 PM CDT for Gregory County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 1999, 10:18 PM CDT (03:18 UTC)
- Expired
- Jun 7, 1999, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Gregory County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
255 WUUS1 KFSD 080319 RRA SVRFSD SDC053-080400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 PM CDT MON JUN 7 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF BONESTEEL...OR ABOUT 15 MILES SOUTH OF BURKE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERRICK...BONESTEEL AROUND 1055 PM CDT FAIRFAX AROUND 1105 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:15 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jun 7, 3:15 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT MON JUN 7 1999 FAIRLY COMPLEX PTRN COMING UP THE NXT COUPLE OF DAYS...STARTING TNGT. IN THE SHORT TERM TNGT...DECIDED TO GO AHD AND PUT IN CHC POPS OF TSTMS DVLPING IN A ZONE FM NR THE MO RIVER...ARCHING BACK EWRD TO SW MN...BUT LEAVING NW IA DRY. WHAT APPEARS TO BE HAPPENING IS A RETURN OF THE LLVL JET...850MB THETA E RIDGING AND WAA TNGT. RUC SHOWS INCREASING INSTABILITY TOWARD THE MO RIVER...WITH SFC BASED LIS ARND -4 THIS EVENING. THIS IS ON THE NOSE OF A LLVL JET WHICH INCREASES FM 15 TO 35 KTS THRU THE EVENING HRS ACRS SCNTRL SD. IN ADDN...RUC AND ETA HINT AT A SLIGHT INVERTED TROFFING TNGT STRETCHING UP FM DVLPING LOW PRES IN WRN HIGH PLAINS...TOWARD SCNTRL SD. THIS IS ACTING TO DVLP A LLVL BNDRY...AND TURNING THE WNDS FM THE SE TO E ON THE NRN AND WRN EDGES OF THE CWA. ETA AND RUC ALSO SHOW GOOD LLVL CONV AND UPR LVL DIV AS THE EVENING PROGRESSES... GENERALLY STRETCHING FM THE MO RIVER...THRU BKX AND ATY TOWARD SWRN MN. LAPSE RATES ALSO GREATLY STEEPEN AND DIR WND SHEAR BECOMES FAVORABLE. NGM AND ETA ALSO PROG SOME LIFT OVR SWRN MN...BUT NO DOUBT THINGS ARE MORE STABLE HERE. LEFT POPS OUT OF NWRN IA... THINKING THEY ARE TOO FAR AWAY FM ANY FOCUS. FURTHER OUT...STRONG CDFNT STARTS TO CREEP OUT INTO WRN PLAINS ON TUE. FOLLOWED THE SLOW AVN WITH THE TIMING OF THIS FNT. AS LLVL JET INCREASES ACRS THE ERN PLAINS TUE AND WED...THIS FNT WL HIT THIS HUMID AIR AND THEN SLOW TO A CRAWL...WITH MOST OF THE UPR DYNAMICS RIDING PARALLEL AND BEHIND THE FNT INTO ND. THEREFORE...LEFT POPS OUT DURING THE DAY ON TUE WITH FOCUSING MECHANISM TOO FAR WEST. ETA CAPES ARE GREAT...BUT WITH NO FOCUS...IT WL BE TOUGH TO GET AFTN DVLPMENT GOING. BUT DVLPMENT SHOULD OCCUR IN THE WRN PLAINS LATE TUE...THEN MOVG TOWARD THE E TO NE TUE NIGHT. FEEL CHCS DECREASE HEADING EWD AWAY FM THE BNDRY...AND STORMS GENERALLY MOVG NE. THE BEST CHCS FOR TSTMS SHOULD BE WITH THE BNDRY LATE WED AND WED NIGHT. AVN PROGS GOOD 70 KT JET COMING INTO AREA WITH THE FNT ON WED...AND ALL MDLS HAVE STRONG INSTABILITY. FNT SHOULD BE NEAR SUX BY 12Z THU...THEN IT HANGS UP AS AN INVERTED TROF JUST SOUTH OF CWA THU THRU SAT. THEREFORE HAVE CHCS FOR PCPN FOR THE SERN CWA ALL THREE DAYS. SHOULD BE RATHER DAMP AND HUMID ACRS CWA THESE DAYS...AND UPSLOPE WL ALSO START IN THE WRN CWA. .FSD...NONE FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:40 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 50 min |
| Jun 7, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 25 min |
| Jun 7, 8:09 PM CDT | Tornado Warning | FSD | Brule, Charles Mix | 36 min |
| Jun 7, 8:39 PM CDT | Tornado Warning | FSD | Aurora | 36 min |
| Jun 7, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 45 min |
| Jun 7, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 52 min |
| Jun 7, 9:12 PM CDT | Tornado Warning | FSD | Aurora | 48 min |
| Jun 7, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 44 min |
| Jun 7, 9:24 PM CDT | Tornado Warning | FSD | Davison | 51 min |
| Jun 7, 10:06 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 39 min |
| Jun 7, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 47 min |
| Jun 7, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 53 min |
| Jun 7, 10:26 PM CDT | Tornado Warning | FSD | McCook | 49 min |
| Jun 7, 10:35 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 40 min |
| Jun 7, 10:40 PM CDT | Tornado Warning | FSD | Lake, Miner | 50 min |
| Jun 7, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 7, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Turner | 57 min |
| Jun 7, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 7, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 32 min |
| Jun 7, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 42 min |
| Jun 8, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 34 min |
| Jun 8, 1:57 AM CDT | Tornado Warning | FSD | Hanson, McCook, Miner | 33 min |
| Jun 8, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 28 min |
| Jun 8, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.